A big part of the conversion takes place in the liver, so it might explain some of what you’re experiencing. When glycogen stores in the liver are depleted, T4>T3 conversion shuts down, and this happens during endurance exercise, low-carb or low-calorie diets, and stress. Cortisol can suppress conversion by itself as well. All these things lead to an elevation in RT3 levels too. I think it’s the body’s reaction to a low availability of glucose – it thinks it’s in starvation mode, and RT3 helps to block T3 and slow down metabolism, increasing chances of survival on a minimal food supply.
Since RT3 antagonises T3, T3 can’t act in the cells as long as RT3 is elevated. Even people producing adequate T4 can become hypothyroid in this scenario, and supplementing T4 just gives the body more fuel to produce RT3. RT3 doesn’t have a very long half-life as far as I remember, but once the conversion problems are bad enough, you can get stuck with a kind of T3 “resistance”. It’s been referred to as Wilson’s Syndrome, although this isn’t officially recognised, and I think it’s another case of overlooking underlying problems.
Peat talks a lot about the thyroid and things that interfere with TSH, T4 production, conversion of T3, uptake of T3 in the cell etc. I think you’ll learn some useful stuff if you keep reading his articles. Oestrogen is one thing that interferes with T3 within the cell. He mentions that in the interview I posted.
Following your temps and pulse can be a useful guide. Since you’re on a high dose of meds, you’ll probably have to test for RT3 to find out reliably if it’s an issue. Since your meds aren’t working, I’d guess it’s playing a role, but like I said, it’s not necessarily the cause of anything, like with low cortisol and AF. Don’t get sucked into those crazy Yahoo groups megadosing cytomel. That Josh Rubin guy has a Youtube video on Wilson’s Syndrome.
If you have some test results from before you started meds, you could work out the FT4:FT3 ratio. If it’s higher than 3 or so (might depends on units/labs specifics), it’s likely RT3 is high. T4 should be converted to T3, so if FT4 is considerably higher than FT3, a large part must be getting converted to RT3. Newer labs might be useful too if you didn’t take a dose from about 8pm the evening before, since T3 has a short half-life (one reason T3 meds are “controversial”, as stupid as that is).